Disseminated infection due to Mycobacterium kansasii (M.kansasii) is uncommon in a non-HIV setting. Fatality from Non tuberculous Mycobacteria (NTM) is rare. Here we present a case with disseminated M.kansasii in a renal transplant patient that was fatal.
A 66-year-old African-American female with a past medical history of end stage renal disease status-post renal transplant, asthma, BOOP caused by sirolimus, diabetes mellitus and hypertension presented with cough and pulmonary nodules in her CT chest (Figure 1). Diagnostic bronchoscopy and biopsy was positive for M.kansasii infection and negative for malignancy. Anti-mycobacterial therapy with isoniazid, rifampin and ethambutol was initiated. Due to complaints of vomiting, ethambutol was stopped. 2 weeks later the patient presented with foot ulcer which was attributed to diabetes and treated with unasyn for staphylococcus aureus and enterococcus. Due to persistent fevers, ethambutol was restarted and bronchoscopic biopsy was repeated. Following biopsy, she required intubation due to massive hemoptysis. Repeat CT scan of the chest showed worsening pulmonary nodules. Notably, the bilateral foot ulcers also worsened. Cultures were negative for any bacterial growth. Persistent fevers, worsening respiratory failure and pleural effusions while on anti-mycobacterial and broad spectrum antibiotic therapy, prompted open lung biopsy and drainage of effusions. The cultures from biopsy, foot ulcer and pleural fluid were all positive for M.kansasii. At this time, immunosuppression was stopped, azithromycin and moxifloxacin were added to her existing drug regimen and dialysis was initiated. Anti-mycobacterial drug levels came back normal except for lower isoniazid level and isoniazid dose was increased. Based on sensitivity studies, the isolated M.kansasii was sensitive to all the primary drugs. Her stay was further complicated by an episode of QT prolongation and asystole. Azithromycin and moxifloxacin were stopped and streptomycin and linezolid were added. Her fevers persisted and she developed multi-drug resistant acinetobacter during her sixth week of ICU stay and died during seventh week of ICU stay from septic shock.
M.kansasii is the 2nd most common NTM infection in immunosuppressed patients. While the incidence of M.kansasii infection is decreasing with AIDS treatment, it is important to recognize that other causes of immunosuppression like solid-organ transplant are associated with increasing M.kansasii infections (1).The most common presenting symptoms of M.kansasii infection are cough and dyspnea. Unusual presentations include chest pain, hemoptysis and rarely syndrome of inappropriate anti-diuretic hormone secretion. The criteria for the diagnosis include clinical, radiographic and bacteriologic evidence as shown in Table 1. Even though M.kansasii is primarily a pulmonary infection, disseminated disease, with involvement of skin, kidney, liver, bone marrow among others, can be seen in immunocompromised patients. The current recommended treatment includes rifampin, isoniazid and ethambutol till sputum cultures are negative for 12 months. In patients with rifampin-resistant infection, alternative regimens that include at least 3 drugs should be used based on susceptibility studies. The mortality for the disseminated infection in one study was 11% (2). Profound immunosuppression including advanced AIDS is major predictor of mortality. Early diagnosis along with earlier reduction or discontinuation of immunosuppression if possible will reduce the mortality.
M.kansasii can disseminate in immunocomprimised patients. A high clinical suspicion for dissemination is needed if patients present with non-healing skin ulcers in the presence of pulmonary M.kansasii. An early initiation of anti-mycobacterial therapy and either a reduction or discontinuation of immunosuppressive drugs may help in the prevention of mortality in such patients.
Saurabh Chandra, No Financial Disclosure Information; No Product/Research Disclosure Information